NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

Which of these is one of the five rights of delegation?

  1. AThe right uniform
  2. BThe right time of year
  3. CThe right supervision
  4. DThe right salary
2.Nursing fundamentalsHard

Why must a needlestick injury be reported straight away rather than at the end of the shift?

  1. AReporting late means the nurse has to pay for the tests
  2. BThe injury must be documented within ten minutes for the report to be valid
  3. CThe source patient will be discharged soon
  4. DPost-exposure prophylaxis works best when it is started as soon as possible
3.Infection control & patient safetyMedium

Which practice makes shift handoff safer?

  1. AUsing a standard format such as SBAR or I-PASS, with time for questions
  2. BLeaving written notes only, without a chance for questions
  3. CGiving handoff from memory without any structure
  4. DGiving handoff in a busy corridor so that the outgoing nurse can leave on time
4.Infection control & patient safetyHard

A patient is admitted with acute diarrhea, and C. difficile is suspected. The test result is pending. When should contact precautions start?

  1. AOnly if the patient develops a fever
  2. BAfter three days of diarrhea
  3. CStraight away, without waiting for the test result
  4. DOnly when the test result comes back positive
5.Prioritization & delegationMedium

A patient with heart failure gained 2 kg (about 4 lb) since yesterday and is more breathless when lying down. What should the nurse do first?

  1. AEncourage extra fluids to correct the weight change
  2. BLay the patient flat to help them breathe more easily
  3. CRecord the weight on the chart and recheck it at the next weekly weigh-in
  4. DAssess the lungs, oxygen saturation and swelling, then inform the provider
6.Prioritization & delegationHard

Which nursing approach may raise intracranial pressure in a patient with a head injury?

  1. ASpacing out care with rest periods in between activities
  2. BKeeping the head in line with the body
  3. CDoing suctioning, turning and bathing all at the same time
  4. DKeeping the room calm and quiet
7.Clinical nursingMedium

What is the main benefit of pulmonary rehabilitation for patients with COPD?

  1. AReversal of the lung damage caused by smoking
  2. BNo further need for inhalers
  3. CBetter exercise capacity and quality of life
  4. DA cure for the disease within months
8.Clinical nursingHard

A patient suddenly develops a painful red eye with blurred vision, haloes around lights and vomiting. What should be suspected?

  1. ASimple conjunctivitis from a viral infection
  2. BAcute angle-closure glaucoma
  3. CA stye
  4. DDry eye syndrome
9.Lab values & electrolytesMedium

A patient on phenytoin has a level of 28 mcg/mL (usual range about 10–20 mcg/mL). Which findings would the nurse expect?

  1. AHyperactive behavior and insomnia only
  2. BTall, peaked T waves
  3. CNystagmus, unsteady gait and slurred speech
  4. DHunger and weight gain
10.Lab values & electrolytesHard

A patient on IV gentamicin has a trough level above the target, and the creatinine has risen since yesterday. The next dose is due. What is the best action?

  1. AGive the dose now and recheck the levels next week
  2. BGive half of the dose and document the reason for it
  3. CGive the dose with extra oral fluids to protect the kidneys
  4. DHold the dose and report the results to the prescriber
11.PharmacologyMedium

Which rule applies when giving phenytoin intravenously?

  1. AMix it with glucose 5% to prevent low blood sugar
  2. BGive it in the same line as other drugs without flushing
  3. CMix or flush it only with normal saline and give it slowly
  4. DGive it as a rapid push to stop seizures faster
12.PharmacologyHard

A patient's record shows anaphylaxis to penicillin. Amoxicillin has been prescribed. What should the nurse do?

  1. AWithhold it and contact the prescriber, as amoxicillin is a penicillin
  2. BGive the amoxicillin, as it belongs to a different antibiotic group
  3. CGive half the dose and observe for a reaction
  4. DGive the amoxicillin with an antihistamine to prevent a reaction
13.Med-surg: cardiovascular & respiratoryMedium

A patient with COPD uses an inhaled corticosteroid combination inhaler. Which risk should the nurse be aware of?

  1. AAn increased risk of pneumonia
  2. BA sharp drop in potassium after each dose
  3. CAn increased risk of high blood pressure crises
  4. DHearing loss after every dose
14.Med-surg: cardiovascular & respiratoryHard

Three days after an MI, a patient faints on the commode while straining hard to open the bowels. The heart rate was 42/min at the time. What is the most likely mechanism?

  1. ALow blood glucose from fasting
  2. BA new pulmonary embolism
  3. CA vagal response to straining
  4. DAn allergic reaction to the commode
15.Med-surg: neuro, endocrine & renalMedium

Which statement about giving IV potassium is correct?

  1. AIt needs no monitoring at all once the infusion is running
  2. BIt is safest given through a small vein in the hand at a fast rate
  3. CIt can be given quickly as a push to correct the level fast
  4. DIt is diluted and given through an infusion pump, never as a bolus
16.Med-surg: neuro, endocrine & renalHard

A patient has episodes of severe headache, sweating, palpitations and very high blood pressure. Which condition should be considered?

  1. AAddison's disease
  2. BHypothyroidism
  3. CDiabetes insipidus
  4. DPhaeochromocytoma
17.Med-surg: GI, perioperative & oncologyMedium

Which advice helps a patient with haemorrhoids?

  1. ATake a codeine-based painkiller every day
  2. BSit on the toilet for long periods to empty fully
  3. CEat more fibre, drink enough fluid and avoid straining
  4. DEat less fibre so that stools are smaller
18.Med-surg: GI, perioperative & oncologyHard

A patient arrives in the anaesthetic room without an identity band. What should the nurse do?

  1. AUse the spare identity band from the front of the patient's notes folder
  2. BProceed and add a band once in recovery
  3. CStop and confirm identity, then apply a band
  4. DProceed because the patient can say their name
19.Maternity & obstetric nursingMedium

A woman on day 3 after a caesarean has calf pain, swelling and warmth in one leg. What should the nurse do?

  1. AMassage the calf to relieve the cramp
  2. BEncourage her to do vigorous leg exercises
  3. CApply a heating pad and reassess tomorrow
  4. DReport it promptly and avoid massaging the leg
20.Maternity & obstetric nursingHard

A woman with gestational diabetes asks if she will have diabetes after the baby is born. Which reply is accurate?

  1. AIt will continue unless she stops breastfeeding
  2. BIt usually resolves, but her risk of type 2 diabetes stays higher
  3. CIt always becomes type 1 diabetes after birth
  4. DIt never returns, so no further glucose testing is needed after birth
21.Pediatric nursingMedium

A child with suspected appendicitis is waiting for surgery. Which action must the nurse avoid?

  1. APutting a heat pad on the abdomen
  2. BKeeping the child nil by mouth
  3. CRegular pain assessment
  4. DGiving IV fluids as prescribed
22.Pediatric nursingHard

Which finding helps to distinguish epiglottitis from croup?

  1. ASymptoms that improve within hours after a single dose of oral corticosteroid
  2. BA barking cough that is worse at night after a cold
  3. CA hoarse voice with mild fever and a runny nose
  4. DDrooling, high fever and a toxic look, without a barking cough
23.Mental health nursingMedium

Which medicine is most likely to raise a patient's lithium level?

  1. AAmoxicillin
  2. BIbuprofen
  3. CParacetamol (acetaminophen)
  4. DOmeprazole
24.Mental health nursingHard

A patient taking an MAOI returns from a party with a severe headache at the back of the head, a stiff neck and palpitations. What should the nurse do first?

  1. ACheck the blood pressure and notify the prescriber urgently
  2. BAdvise her to lie down and sleep it off
  3. CGive her next MAOI dose early
  4. DGive a cup of strong coffee for the headache
25.Nursing math & unit conversionsMedium
1234567891011121:30 AM?01:3002:3000:3013:30

Practice exercise (made-up values, not clinical guidance). A dose is charted at 1:30 AM. Which entry is the same time on the 24-hour clock? Click it.

1:30 AM
  1. 101:30
  2. 202:30
  3. 300:30
  4. 413:30
26.Nursing math & unit conversionsHard
40 mcg/min? mg/h1 h = 60 min1 mg = 1000 mcg

Practice exercise (made-up values, not clinical guidance). An infusion delivers 40 mcg/min. Express this dose rate D in mg/h.

40 mcg/min1 h = 60 min1 mg = 1000 mcg
D = mg/h
27.Dosage calculationsMedium
102 kgBSA = 1.92 m²100 mg/m²D = ? mg

A patient weighing 102 kg has a body surface area of 1.92 m². The prescription is 100 mg/m². Find the dose D in mg.

102 kgBSA = 1.92 m²100 mg/m²
D = mg
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 0.88 mg. The ampoule contains 2000 micrograms per mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

0.88 mg2000 mcg/mL
V = mL
29.IV infusion ratesMedium
500 mL15 gtt/mL2 h? gtt/min

Infuse 500 mL over 2 hours with a giving set of 15 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL2 h15 gtt/mL
R = gtt/min
30.IV infusion ratesHard
640 mLleft? mL/h3 h left

1000 mL was ordered over 6 hours. After 3 hours you find that 640 mL is still in the bag, and the order must still finish on time. By what percentage Δ must the original pump rate be increased?

1000 mL / 6 hafter 3 h: 640 mL
Δ = %
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftsoup180 mLtea240 mLice chips120 mLIV infusion80 mL/h × 12 hIV antibiotic1 × 100 mLurine300 mLurine400 mLwound drain140 mLvomit200 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL. Count ice chips as half their volume.

soup: 180 mLtea: 240 mLice chips: 120 mLIV infusion: 80 mL/h × 12 hIV antibiotic: 1 × 100 mL
I = mL
32.IV fluids & fluid balanceHard
500 mL→ 60 mL/hstart 09:00ttotal​ = ? h150 mL/h × 2 h

Practice exercise (made-up values, not clinical guidance). A 500 mL infusion starts at 09:00 at 150 mL/h. After 2 hours the rate is changed to 60 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

500 mL150 mL/h · 2 h60 mL/h
t = h
33.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 7/min, SpO₂ 98% on supplemental oxygen, blood pressure 124/74 mmHg, pulse 130/min, alert, temperature 38.8 °C. What is the NEWS2 total score?

RR 7SpO₂ 98%O₂SBP 124HR 130AT 38.8 °C
NEWS2 =
34.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: occasionally moist; activity: walks frequently; mobility: no limitation; nutrition: excellent; friction and shear: no apparent problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk

3Solutions

1.Nursing fundamentals

Answer: C · The right supervision

Why this is the answer

The five rights of delegation are the right task, circumstance, person, direction or communication, and supervision or evaluation. The registered nurse stays accountable for the decision to delegate.

Answer

C · The right supervision
2.Nursing fundamentals

Answer: D · Post-exposure prophylaxis works best when it is started as soon as possible

Why this is the answer

After a high-risk exposure, for example to HIV or hepatitis B, preventive treatment is most effective when started early. Prompt reporting also allows the source patient to be assessed.

Answer

D · Post-exposure prophylaxis works best when it is started as soon as possible
3.Infection control & patient safety

Answer: A · Using a standard format such as SBAR or I-PASS, with time for questions

Why this is the answer

Many errors happen at transitions of care. A structured handoff with an opportunity to ask questions, ideally at the bedside, reduces missed information.

Answer

A · Using a standard format such as SBAR or I-PASS, with time for questions
4.Infection control & patient safety

Answer: C · Straight away, without waiting for the test result

Why this is the answer

Precautions start on suspicion, because the patient can spread spores while the test is pending. The patient is placed in a single room with contact precautions, and soap-and-water hand washing is used.

Answer

C · Straight away, without waiting for the test result
5.Prioritization & delegation

Answer: D · Assess the lungs, oxygen saturation and swelling, then inform the provider

Why this is the answer

A rapid weight gain with orthopnea suggests fluid overload and worsening heart failure. The nurse assesses breathing and fluid status and informs the provider, who may adjust the diuretic.

Answer

D · Assess the lungs, oxygen saturation and swelling, then inform the provider
6.Prioritization & delegation

Answer: C · Doing suctioning, turning and bathing all at the same time

Why this is the answer

Clustering several stimulating activities can cause a sustained rise in intracranial pressure. Spacing care, keeping the neck straight and a calm environment help keep it down.

Answer

C · Doing suctioning, turning and bathing all at the same time
7.Clinical nursing

Answer: C · Better exercise capacity and quality of life

Why this is the answer

Pulmonary rehabilitation improves breathlessness, exercise tolerance and well-being, and reduces hospital admissions. It does not reverse the underlying lung damage.

Answer

C · Better exercise capacity and quality of life
8.Clinical nursing

Answer: B · Acute angle-closure glaucoma

Why this is the answer

Acute angle-closure glaucoma causes a rapid rise in eye pressure, with pain, visual disturbance, haloes and vomiting. It is an emergency that can cause permanent sight loss without urgent treatment.

Answer

B · Acute angle-closure glaucoma
9.Lab values & electrolytes

Answer: C · Nystagmus, unsteady gait and slurred speech

Why this is the answer

Phenytoin toxicity causes nystagmus, ataxia, slurred speech and drowsiness. The nurse holds the dose and informs the prescriber. Low albumin increases the free (active) drug, so toxicity can occur even with a normal total level.

Answer

C · Nystagmus, unsteady gait and slurred speech
10.Lab values & electrolytes

Answer: D · Hold the dose and report the results to the prescriber

Why this is the answer

A high aminoglycoside trough with rising creatinine means the drug is accumulating, which increases the risk of kidney damage and hearing loss. The nurse holds the dose, reports to the prescriber and asks about hearing changes and tinnitus. Only the prescriber or pharmacist changes the regimen.Checked against: Gentamicin sulfate injection - Boxed Warning (US prescribing information) · Pfizer Medical Information (FDA label)

Answer

D · Hold the dose and report the results to the prescriber
11.Pharmacology

Answer: C · Mix or flush it only with normal saline and give it slowly

Why this is the answer

Phenytoin precipitates in glucose solutions, so only normal saline is used. Rapid infusion can cause hypotension and arrhythmias, so the rate is limited and the patient is monitored.

Answer

C · Mix or flush it only with normal saline and give it slowly
12.Pharmacology

Answer: A · Withhold it and contact the prescriber, as amoxicillin is a penicillin

Why this is the answer

Amoxicillin is a penicillin, so it must not be given to someone with penicillin anaphylaxis. The nurse holds the dose, informs the prescriber and makes sure the allergy is clearly recorded.

Answer

A · Withhold it and contact the prescriber, as amoxicillin is a penicillin
13.Med-surg: cardiovascular & respiratory

Answer: A · An increased risk of pneumonia

Why this is the answer

In COPD, inhaled corticosteroids increase the risk of pneumonia. They are used where there are frequent exacerbations or features of asthma, and their benefit is weighed against this risk. Signs of pneumonia should be reported promptly.

Answer

A · An increased risk of pneumonia
14.Med-surg: cardiovascular & respiratory

Answer: C · A vagal response to straining

Why this is the answer

Straining (the Valsalva manoeuvre) can cause a vagal bradycardia and a fall in cardiac output, leading to syncope. After an MI, stool softeners, adequate fluids and avoiding straining are advised. The event is still reported and the patient assessed for arrhythmia or ischaemia.

Answer

C · A vagal response to straining
15.Med-surg: neuro, endocrine & renal

Answer: D · It is diluted and given through an infusion pump, never as a bolus

Why this is the answer

Concentrated potassium given quickly can cause fatal arrhythmias. IV potassium is given in a diluted, ready-made solution through an infusion pump at a controlled rate, with monitoring of potassium and, at higher rates, the ECG.

Answer

D · It is diluted and given through an infusion pump, never as a bolus
16.Med-surg: neuro, endocrine & renal

Answer: D · Phaeochromocytoma

Why this is the answer

Phaeochromocytoma is a catecholamine-secreting tumour, usually of the adrenal medulla. It causes episodic hypertension, headache, sweating and tachycardia. Before surgery, alpha-blockade is started before any beta-blocker, because beta-blockade alone can cause a hypertensive crisis.

Answer

D · Phaeochromocytoma
17.Med-surg: GI, perioperative & oncology

Answer: C · Eat more fibre, drink enough fluid and avoid straining

Why this is the answer

Soft stools reduce straining and pressure on the anal cushions. Long sitting on the toilet and constipating drugs such as codeine should be avoided.

Answer

C · Eat more fibre, drink enough fluid and avoid straining
18.Med-surg: GI, perioperative & oncology

Answer: C · Stop and confirm identity, then apply a band

Why this is the answer

Correct identification before anaesthesia prevents wrong-patient surgery. The process stops until identity is confirmed with the patient and records and a band is applied, following the checklist.

Answer

C · Stop and confirm identity, then apply a band
19.Maternity & obstetric nursing

Answer: D · Report it promptly and avoid massaging the leg

Why this is the answer

One-sided calf pain, swelling and warmth suggest deep vein thrombosis, and the postnatal period is a high-risk time. The leg should not be massaged, and the provider should be informed for urgent assessment.

Answer

D · Report it promptly and avoid massaging the leg
20.Maternity & obstetric nursing

Answer: B · It usually resolves, but her risk of type 2 diabetes stays higher

Why this is the answer

Gestational diabetes usually resolves after birth, but the risk of later type 2 diabetes is much higher. She should have a glucose test after birth and regular screening, and keep up a healthy weight and activity.

Answer

B · It usually resolves, but her risk of type 2 diabetes stays higher
21.Pediatric nursing

Answer: A · Putting a heat pad on the abdomen

Why this is the answer

Heat on the abdomen and laxatives or enemas are avoided in suspected appendicitis because they can increase the risk of perforation. Nil by mouth, IV fluids, analgesia and close monitoring are appropriate.

Answer

A · Putting a heat pad on the abdomen
22.Pediatric nursing

Answer: D · Drooling, high fever and a toxic look, without a barking cough

Why this is the answer

Epiglottitis typically starts suddenly with high fever, drooling, difficulty swallowing and a toxic appearance; the child sits forward and there is little cough. Croup is usually viral, with a barking cough and hoarseness after cold symptoms.

Answer

D · Drooling, high fever and a toxic look, without a barking cough
23.Mental health nursing

Answer: B · Ibuprofen

Why this is the answer

NSAIDs, thiazide diuretics and ACE inhibitors reduce lithium clearance and can cause toxicity. Paracetamol is usually preferred for mild pain in patients on lithium.

Answer

B · Ibuprofen
24.Mental health nursing

Answer: A · Check the blood pressure and notify the prescriber urgently

Why this is the answer

These are signs of a hypertensive crisis. Check the blood pressure, keep her under observation and get urgent medical help. Caffeine would make it worse.

Answer

A · Check the blood pressure and notify the prescriber urgently
25.Nursing math & unit conversions

Answer: 01:30

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

1 AM → 01

Answer

01:30

Answer

01:30
26.Nursing math & unit conversions

Answer: D = 2.4 mg/h

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Set up the chain

D = 40 mcg/min × (60 min/1 h) × (1 mg/1000 mcg)

Calculate

D = 40·60/1000 = 2.4 mg/h

Answer

D = 2.4 mg/h
27.Dosage calculations

Answer: D = 192 mg

Body-surface-area dosing: many cytotoxic and some paediatric doses are prescribed per square metre of body surface area: dose (mg) = dose per m² × BSA (m²). The Mosteller formula estimates BSA = √(height (cm) × weight (kg)/3600).

Dose

D = 100·1.92 = 192 mg

Answer

D = 192 mg
28.Dosage calculations

Answer: V = 0.44 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Same units

0.88 mg = 880 mcg

Volume

V = 880/2000 = 0.44 mL

Answer

V = 0.44 mL
29.IV infusion rates

Answer: R = 63 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

2·60 = 120 min

Drip rate

R = 500·15/120 = 62.5 ≈ 63 gtt/min

Answer

R = 63 gtt/min

At the bedside you round to the nearest whole drop: 63 gtt/min.

30.IV infusion rates

Answer: Δ = 28 %

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

1000/6 = 166.7 mL/h

New rate

R = 640/3 = 213.3 mL/h

Percentage change

Δ = (213.3 − 166.7)/166.7·100% = 28%

Answer

Δ = 28%

This is more than a 25% increase: most hospitals require you to contact the prescriber instead of catching up, and to assess the patient for fluid overload.

31.IV fluids & fluid balance

Answer: I = 1540 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 180 + 240 = 420 mL
ice chips: 120/2 = 60 mL
IV infusion: 80·12 = 960 mL
IV antibiotic: 1·100 = 100 mL
I = 1540 mL

Answer

I = 1540 mL
32.IV fluids & fluid balance

Answer: t = 5.3 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

150·2 = 300 mL
500 − 300 = 200 mL left

Second part

200/60 = 3.333 h

Total time

t = 2 + 3.333 = 5.333 ≈ 5.3 h

Answer

t = 5.3 h

That is about 5 h 20 min, so the bag runs out at about 14:20.

33.Clinical assessment scores

Answer: NEWS2 = 8

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 7/min → 3
SpO₂ 98% → 0
on oxygen → 2
SBP 124 mmHg → 0
HR 130/min → 2
alert (A) → 0
T 38.8 °C → 1

Add

NEWS2 = 3 + 0 + 2 + 0 + 2 + 0 + 1 = 8

Answer

NEWS2 = 8
34.Clinical assessment scores

Answer: not at risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: occasionally moist → 3
activity: walks frequently → 4
mobility: no limitation → 4
nutrition: excellent → 4
friction and shear: no apparent problem → 3

Add

Braden total = 4 + 3 + 4 + 4 + 4 + 3 = 22

Risk level

22 → not at risk

Answer

not at risk

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions